Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 11, NWS Key West, FL

October 3, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 3, 2020, 1:02 AM EDT for Monroe County, Florida. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Oct 3, 2020, 1:02 AM EDT (05:02 UTC)
Expired
Oct 7, 2020, 12:00 AM EDT
In force
4 days
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 5.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

492 
WHUS42 KKEY 030502
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
102 AM EDT Sat Oct 3 2020

FLZ076-077-031500-
/O.NEW.KKEY.CF.S.0011.201003T0502Z-201004T0200Z/
Monroe Upper Keys-Monroe Middle Keys-
102 AM EDT Sat Oct 3 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper and Middle Florida Keys.

* WHEN...Through this evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...For the Upper Keys, minor saltwater
  flooding will continue, with little relief at low tide. For the
  Middle Keys, minor saltwater flooding is possible during the
  pre-dawn hours this morning, but the more likely time will be
  during the higher high tide this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
9 follow-up statements
935 
WHUS42 KKEY 031556
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1156 AM EDT Sat Oct 3 2020

FLZ076-077-040200-
/O.CON.KKEY.CF.S.0011.000000T0000Z-201004T0200Z/
Monroe Upper Keys-Monroe Middle Keys-
1156 AM EDT Sat Oct 3 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper and Middle Florida Keys.

* WHEN...through this evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...For the Upper Keys, minor saltwater
  flooding will continue, with little relief at low tide. For the
  Middle Keys, minor saltwater flooding is possible during the 
  higher high tide this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
694 
WHUS42 KKEY 040149
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
949 PM EDT Sat Oct 3 2020

FLZ077-040300-
/O.CAN.KKEY.CF.S.0011.000000T0000Z-201004T0200Z/
Monroe Middle Keys-
949 PM EDT Sat Oct 3 2020

* WHAT...Minor saltwater flooding has diminished.

* WHERE...Middle Florida Keys.

$$

FLZ076-040800-
/O.EXT.KKEY.CF.S.0011.000000T0000Z-201004T0800Z/
Monroe Upper Keys-
949 PM EDT Sat Oct 3 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper and Middle Florida Keys.

* WHEN...Through Sunday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...For the Upper Keys, minor saltwater 
  flooding will continue, with little relief at low tide. For 
  the Middle Keys, minor saltwater flooding is possible during 
  the higher high tide this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
201 
WHUS42 KKEY 040736
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
336 AM EDT Sun Oct 4 2020

FLZ076-042100-
/O.EXT.KKEY.CF.S.0011.000000T0000Z-201005T0300Z/
Monroe Upper Keys-
336 AM EDT Sun Oct 4 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Through this evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will continue
  through this evening, mainly for Bayside communities of the 
  Upper Keys. Little relief is expected at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
920 
WHUS42 KKEY 042052
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
452 PM EDT Sun Oct 4 2020

FLZ076-051000-
/O.EXT.KKEY.CF.S.0011.000000T0000Z-201005T1000Z/
Monroe Upper Keys-
452 PM EDT Sun Oct 4 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Through Monday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will continue 
  through this evening, mainly for Bayside communities of the 
  Upper Keys. Little relief is expected at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
170 
WHUS42 KKEY 050747
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
347 AM EDT Mon Oct 5 2020

FLZ076-051600-
/O.EXT.KKEY.CF.S.0011.000000T0000Z-201005T1600Z/
Monroe Upper Keys-
347 AM EDT Mon Oct 5 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, mainly Bayside communities.

* WHEN...Through this morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The extent of minor saltwater flooding has
  been slowly decreasing in recent days, with some relief at low
  tide. However, the high tide later this morning will bring
  another round of minor tidal overflow to the Upper Keys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
286 
WHUS42 KKEY 051448
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1048 AM EDT Mon Oct 5 2020

FLZ076-060300-
/O.EXT.KKEY.CF.S.0011.000000T0000Z-201006T0300Z/
Monroe Upper Keys-
1048 AM EDT Mon Oct 5 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, mainly Bayside communities.

* WHEN...Through this evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The extent of minor saltwater flooding has
  been slowly decreasing in recent days, with some relief at low
  tide. However, the high tide late this afternoon will bring 
  another round of minor tidal overflow to the Upper Keys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
125 
WHUS42 KKEY 060235
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1035 PM EDT Mon Oct 5 2020

FLZ076-061000-
/O.EXT.KKEY.CF.S.0011.000000T0000Z-201006T1000Z/
Monroe Upper Keys-
1035 PM EDT Mon Oct 5 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, mainly Bayside communities.

* WHEN...Through Tuesday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The extent of minor saltwater flooding has
  been slowly decreasing in recent days, with some relief at low
  tide. However, the high tide overnight will bring another round
  of minor tidal overflow to the Upper Keys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
804 
WHUS42 KKEY 060722
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
322 AM EDT Tue Oct 6 2020

FLZ076-070100-
/O.EXT.KKEY.CF.S.0011.000000T0000Z-201007T0100Z/
Monroe Upper Keys-
322 AM EDT Tue Oct 6 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, mainly Bayside communities.

* WHEN...Through this evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The extent of minor saltwater flooding has
  been slowly decreasing in recent days, with some relief at low
  tide. However, the next high tide cycle in the late afternoon 
  and early evening will bring another round of minor tidal 
  overflow to the Upper Keys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
669 
WHUS42 KKEY 062042
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
442 PM EDT Tue Oct 6 2020

FLZ076-070400-
/O.EXT.KKEY.CF.S.0011.000000T0000Z-201007T0400Z/
Monroe Upper Keys-
442 PM EDT Tue Oct 6 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Through midnight tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely this evening. Some storm drains will overflow, 
  and some seawalls and docks will be overtopped. Boaters can 
  expect less clearance under fixed bridges. Motorists should 
  remember that persistent puddles around the times of high tide 
  are almost certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...The extent of minor saltwater flooding has
  been slowly decreasing in recent days, with some relief at low
  tide. However, the next high tide cycle in the evening will 
  bring another round of minor tidal overflow to the Upper Keys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 2, 9:46 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 2, 9:46 PM EDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Key West FL
946 PM EDT Fri Oct 2 2020

.DISCUSSION...
The Key West evening sounding revealed a saturated profile through
the depth of the troposphere, with precipitable water calculated at
2.31 inches. MLCape values were below 600 j/kg and lapse rates
from 850 to 500mb around 5 C/km. Given available moisture, there
certainly is enough buoyancy to support continued convection,
however severe convection is probably not very likely.

There was a lull in the stronger cells and heavier precipitation
this afternoon and evening, after a morning of substantial
rainfall across the islands. The RAWS station at Big Pine Key
recorded 3.48 inches, which fell mainly in the early morning hours
Friday. Currently, Cuban convection has begun to migrate into the
outer Florida Straits south of the island chain, and a few
convective cells have begun to spring up in the straits.

Analysis of model and satellite data finds the Keys wedged in a
in a band of tropical moisture south of a cold front draped
across central Florida. This should slowly push westward as TS
Gamma moves over the Yucatan and ridging builds in from the
western Atlantic. By Saturday evening to Sunday morning rain
chances should decrease significantly. In the interim however, it
appears light to moderate rainfall, with occasional convective
cells, will prevail.

&&

.MARINE...
Small craft should exercise caution overnight as winds begin to
freshen out of the northeast, then more east to southeast
tomorrow. Overnight, moderate to heavy rainfall will overspread
the Florida Keys coastal waters, with a few thunderstorms
possible. Mariners should be alert to the potential of rapidly
changing conditions.

&&

.AVIATION...
A much wetter than normal weather pattern will remain in place
across the Keys through the overnight period. While VFR conditions
will prevail, there will likely be a round or two of MVFR or IFR
conditions. A few thunderstorms will also be possible. Away
from showers and thunderstorms, surface winds will be out of the
northeast at 10 to 15 knots with gusts near 20 knots.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Devanas
Aviation/Nowcasts....11
Data Acquisition.....SDR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 2, 4:47 AM EDT, 20 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
447 AM EDT Fri Oct 2 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-030900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
447 AM EDT Fri Oct 2 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are likely from today and tonight. The
primary thunderstorm hazards will be cloud to surface lightning
strikes, locally gusty winds and localized heavy rainfall.
Rainfall amounts of one to two inches with locally higher amounts
are possible especially tonight.

In addition, conditions will remain marginally favorable for
waterspouts.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Showers and thunderstorms are likely through at least Saturday
night. Heavy rainfall will remain a threat for Saturday and
Saturday night. Widespread rainfall amounts between two to five
inches are expected at this time, although there remains some
uncertainty in the exact rainfall totals. The combination of heavy
rainfall and high astronomical tides may lead to periods of
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 12:23 PM EDTAreal Flood AdvisoryKEYMonroe2 hr
Oct 3, 2:33 PM EDTSpecial Marine WarningKEY42 min
Oct 3, 4:34 PM EDTSmall Craft AdvisoryKEY24 hr
Oct 3, 6:27 PM EDTSpecial Marine WarningKEY33 min
Oct 3, 6:53 PM EDTSpecial Marine WarningKEY37 min

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.